C-Diff - What is it?
Clostridium Difficile, or C-Diff as it is more commonly known is a bacteria that when allowed to grow and flourish in the gut can cause mild to severe symptoms. Mild symptoms of C-Diff infection include: 3-4 watery diarrhea bowel movements per day and mild abdominal cramps. More serious symptoms of C-Diff infection can include: up to 15 daily diarrhea bowel movements, fever, nausea, dehydration, weigh loss, blood in stool, and sever abdominal cramps.
If you have Inflammatory Bowel Disease then you are considered at a higher risk of getting C-Diff than other people. Typically, C-Diff is caused by antibiotic use and symptoms of C-Diff may become apparent during the time you are taking the antibiotic or up to months after the treatment has ended.
In a normal gut there is a symbiotic relationship between good bacteria and bad bacteria - the gut needs both to function properly, but there needs to be a proper balance of good to bad. When an antibiotic is introduce, that symbiosis can get off kilter, and the bad bacteria can take over. Think back to the 1980’s game of Pac-Man. The antibiotic is being taken to kill off an infection in your body, just like that little round smiley guy who used to eat up all the blops in its way the antibiotic doesn’t differentiate between bad and good. So, while the antibiotics will kill off the bad bacteria they will also gobble up anything else in their way as well, like good gut bacteria. When the good bacteria is depleted, then bad bacteria, like Clostridium Difficile, can gain strength, grow, and wreak havoc in your gut and cause C-Diff infection.
Once you have a C-Diff infection it is important to know that it can be easily transmitted from person-to-person - this is especially true in places like hospitals, nursing homes, and medical care facilities where patients may have compromised immune systems and live in close quarters. C-Diff can be transmitted through fecal matter. It gets on your hands and if you don’t wash your hands properly then it can be carried from one place or person to another. Frequent hand-washing is critical in stopping the spread of C-Diff in such instances.
Diagnosing C-Diff is usually done through a stool sample. But depending on your symptoms and medical history your doctor may also want to confirm the diagnosis with either a CT scan and/or a sigmoidoscopy.
The next step is treatment. Once diagnosed with a C-Diff infection the most common first line of defense is the use of Flagyl (also called metronidazole) for about 10 days. If symptoms persist, then Vancomycin is used. Both Flagyl and Vancomycin are antibiotics. And yes, while an antibiotic is what caused the C-Diff in the first place, these are the only two antibiotics known to target and kill the specific C-Diff bacteria. By killing the C-Diff, the good bacteria in your gut should be able to repopulate and the good/bad gut bacteria symbiosis allowed to prevail.
In addition to the Flagyl or Vancomycin, my personal experience with C-Diff is that adding a good probiotic supplement to your diet, preferably one that includes Saccharomyces boulardii which is believed to help prevent Clostridium Difficile, can help the good bacteria to repopulate the gut. The thing to remember about taking probiotics, though, is that you cannot take them at the same time as the antibiotic or the antibiotic will kill the probiotic. So, it’s best to take the probiotic 2-3 hours after you take the antibiotic. But, of course, you should discuss with your doctor any and all medications, over-the-counter drugs, and supplements that you are taking so they can be sure there won’t be any medication interactions.
If you think you could have a C-Diff infection, call your doctor today to make an appointment. This is one infection that will not go away on its own.
Elizabeth Roberts is the author of: Living with IBD & IBS: A Personal Journey of Success - www.ibdandibs.com
Elizabeth wrote for HealthCentral as a patient expert for Digestive Health.